Alert archive / Illinois / Red Flag Warnings in 2007

Red Flag Warning 2, NWS Chicago, IL

September 30, 20076 counties in Illinois; Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this red flag warning at Sep 30, 2007, 2:13 PM CDT for 6 counties in Illinois; Benton County, Jasper County, Newton County, Indiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2007, 2:13 PM CDT (19:13 UTC)
Expired
Sep 30, 2007, 7:06 PM CDT
In force
5 hr
Issued by
NWS Chicago, IL

Counties Ford County, IL, Grundy County, IL, Iroquois County, IL, Kankakee County, IL, LaSalle County, IL, Livingston County, IL, Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLOT 301913
RFWLOT

RED FLAG WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
213 PM CDT SUN SEP 30 2007

...RED FLAG WARNING CRITERIA BEING MET SOUTH OF INTERSTATE 80...

.WARM TEMPERATURES...HIGH WINDS...AND LOW HUMIDITIES HAVE COMBINED
TO MEET WARNING CRITERIA FOR THE POSSIBILITY OF BRUSH FIRES. RAIN
MOVING IN TONIGHT...ALONG WITH FALLING EVENING TEMPERATURES AND
SUBSEQUENT RISING HUMIDITY WILL DIMINISH THE PARAMETERS FOR
HAZARDOUS FIRE CONDITIONS.

ILZ019-021-023-032-033-039-INZ010-011-019-010300-
/O.NEW.KLOT.FW.W.0002.070930T1913Z-071001T0300Z/
LA SALLE-GRUNDY-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-
BENTON-
213 PM CDT SUN SEP 30 2007 /313 PM EDT SUN SEP 30 2007/

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT /11 PM EDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT /11 PM EDT/ THIS
EVENING. 

DISPOSE OF SMOKING MATERIALS IN PROPER RECEPTACLES AND ABSTAIN
FROM PRODUCING OUTDOOR FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BRUMER
1 follow-up statement
000 
WWUS83 KLOT 010006
RFWLOT

RED FLAG WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
706 PM CDT SUN SEP 30 2007

.STRONG WINDS WILL DIMINISH AS HUMIDITY LEVELS SLOWLY INCREASE
THIS EVENING...ENDING THE THREAT FOR DANGEROUS FIRE POTENTIAL.

ILZ019-021-023-032-033-039-INZ010-011-019-010115-
/O.CAN.KLOT.FW.W.0002.000000T0000Z-071001T0300Z/
LA SALLE-GRUNDY-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-
BENTON-
706 PM CDT SUN SEP 30 2007 /806 PM EDT SUN SEP 30 2007/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CANCELLED THE RED
FLAG WARNING.

HUMIDITY LEVELS WILL BE INCREASING THROUGH THE EVENING HOURS AS
WIND SPEEDS SLOWLY DIMINISH...ALONG WITH A CHANCE FOR SHOWERS 
AND THUNDERSTORMS OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this red flag warning went out at Sep 30, 1:15 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 30, 1:15 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT SUN SEP 30 2007

.DISCUSSION...FOR MORNING FORECAST
330 AM CDT

ANOTHER NICE AND WARM DAY ON TAP FOR SUNDAY...BUT A BIT BREEZIER
WITH THE PRESSURE GRADIENT TIGHTENING UP WITH THE DEVELOPING SFC LOW
OVER THE MN/IA BORDER.  HIGH TEMPS SHOULD MAKE IT INTO THE LOWER TO
MID 80S AS MOST OF THE LOWER LEVEL CLOUD COVER WILL HOLD OFF UNTIL
AFTER SUNSET WITH THE DRY AIR IN PLACE ACROSS THE REGION.  SOME
SLIGHTLY WARMER LOW-LEVEL AIR WILL ADVECT INTO IL/IN SUNDAY
AFTERNOON...SO WILL BUMP HIGHS UP A FEW NOTCHES OVER GUIDANCE AND
SATURDAYS TEMPS.  EVERYTHING STILL SEEMS TO BE ON TRACK FOR A COLD
FRONT COMING THRU ON SUNDAY NIGHT/MONDAY MORNING WITH ALL OF THE
MODELS AGREEING ON THE DEVELOPMENT OF A SFC LOW OVER IA SUNDAY
AFTERNOON AS THE UPPER LEVEL TROF CLOSES OFF.  A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE COLD FRONT IN IA
DURING THE AFTERNOON AND MOVE EASTWARD INTO ILLINOIS OVERNIGHT.
THESE STORMS ARE EXPECTED TO BE DISSIPATING AS THEY LOSE DAYTIME
HEATING BUT A 30-40KT LLJ OUT AHEAD OF THE LOW SHOULD HELP TO
MAINTAIN SOME OF THE CONVECTION INTO NORTHERN IL/IN OVERNIGHT AND
INTO THE EARLY MORNING.  AS THE STORMS DISSIPATE...SO SHOULD ANY
MARGINAL CHANCES FOR THEM BEING SEVERE AS THERE WILL BE LITTLE TO
ANY CAPE WHEN THE FRONT PASSES.  THIS IS PARTIALLY DUE TO THE LACK
OF MOISTURE ACROSS THE REGION BECAUSE OF A DEEP LAYERED RIDGE IN THE
SE US THAT IS SUPPRESSING THE MOISTURE FLOW INTO THE LAKES.  WITH
THE GULF IN CHECK...AM NOT EXPECTING MUCH MORE THAN A QUARTER INCH
OF RAIN OUT OF THIS EVENT.  EVEN THOUGH THIS WILL NOT BE A GULLY
WASHER...THE FORCING AND DYNAMICS FROM THIS SYSTEM SHOULD BE
SUBSTANTIAL ENOUGH THAT WE WILL WRING OUT ENOUGH MOISTURE INTO A
MEASURABLE AMOUNT...SO WILL MAINTAIN THE CATEGORICAL POPS IN THE
WEST.

UPPER LEVEL AND SFC CORE OF THE LOW SHOULD REMAIN IN THE REGION ON
MONDAY WHICH WILL LIKELY LEAD TO THE DEVELOPMENT OF SOME
SHOWERS...ESPECIALLY FURTHER NORTH OVER THE LAKE.  THE LOW SHOULD BE
MOVING OFF TO THE NORTHEAST QUICK ENOUGH THAT THE SHOWERS SHOULD BE
OUT OF THE REGION BY THE AFTERNOON ON MONDAY.

ANOTHER SYSTEM WILL MOVE INTO THE REGION ON TUESDAY NIGHT/WEDNESDAY
MORNING AND IS SOMEWHAT SIMILAR TO OUR FIRST SYSTEM IN TERMS OF
TIMING WITH A COLD FRONT MOVING THROUGH OVERNIGHT AND INTO THE
MORNING.  SOME DIFFERENCES THOUGH ARE THAT THIS WILL BE A COLD
FRONT ATTACHED TO A SFC LOW UP IN SOUTHERN CANADA AND THE UPPER
LEVEL TROF IS NOT EXPECTED TO CLOSE OFF OR BE AS VIGOROUS AS THIS
FIRST SYSTEM...AT LEAST IN OUR NECK OF THE WOODS.  BUT WHAT THE
SECOND ONE MAY LACK IN TERMS OF DYNAMICS IT MAY MAKE UP FOR IN TERMS
OF MOISTURE AVAILABILITY.  THE GULF SHOULD OPEN UP A BIT MORE WITH
THE SE RIDGE PROPAGATING EASTWARD A TAD AND WITH A 30-50KT LLJ IN
PLACE THERE SHOULD BE MORE MOISTURE FOR THE STORMS TO WORK WITH.  A
MORE POTENT SQUALL LINE SHOULD FORM OUT IN IOWA AND MOVE EASTWARD
INTO NW IL IN THE LATE AFTERNOON AND EARLY EVENING WITH THE LLJ
HELPING TO MAINTAIN ITS STRENGTH WITH IT PUMPING MOISTURE UP INTO
IT.

TEMPERATURES WILL AGAIN REMAIN ON THE MILD SIDE THROUGH THE FORECAST
PERIOD AS THESE COLD FRONTS ARE ASSOCIATED WITH PACIFIC SYSTEMS AND
NOT STRONG POLAR/ARCTIC SYSTEMS.  TEMPERATURES WILL DIVE BEHIND THE
FRONTS...BUT NOT STAY DOWN FOR LONG AS RETURN FLOW QUICKLY ENSUES
WITH SOUTHERLY FLOW THROUGHOUT MOST OF THE WEEK.

HALBACH

&&

.FIRE WEATHER...
330 AM CDT

WEATHER CONDITIONS WILL HAVE TO BE MONITORED ON SUNDAY AS RED FLAG
WARNING CONDITIONS MAY BE MET IN PORTIONS OF THE REGION.  WITH DRY
AIR IN PLACE AND INCREASING WINDS THROUGH THE DAY AND A VERY DRY
PERIOD OVER THE PAST MONTH...CONDITIONS WILL BE DANGEROUS FOR FIRE
WEATHER.  RH VALUES WILL DROP INTO THE 25-30% RANGE DURING THE
AFTERNOON WITH WINDS INCREASING TO 20-25KTS IN THE TIMEFRAME AS
WELL.  THESE RED FLAG CONDITIONS WILL ONLY LAST THROUGH SUNDAY AS A
COLD FRONT WILL MOVE THROUGH OVERNIGHT AND BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS.  RH VALUES SHOULD INCREASE SUNDAY NIGHT
FOR THE REST OF THE WEEK AND WIND SPEEDS SHOULD DECREASE BEHIND THE
FRONT.

HALBACH

&&

.AVIATION...
115 PM CDT

FOR THE 1800 UTC...WINDS WILL CONTINUE TO BE THE MAIN NEAR TERM
CONCERN...AND THEN CONVECTIVE POTENTIAL LATER THIS EVENING. UPPER
LOW CONTINUES TO TRACK ACROSS EASTERN NEBRASKA EARLY THIS AFTERNOON
WITH A FAIRLY STRONG SURFACE PRESSURE GRADIENT BEING MAINTAINED
ACROSS NORTHERN ILLINOIS. DID HAVE A RATHER STRONG LOW LEVEL
INVERSION TO OVERCOME THIS MORNING...BUT BETWEEN 17-18Z SURFACE
WINDS HAVE INCREASED RATHER DRAMATICALLY WITH GUSTS INTO THE 25 TO
30 KNOT RANGE. SOUTH WINDS OF 15G30KT SHOULD CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON LIKELY DIMINISHING EARLY THIS
EVENING...ALTHOUGH MAY HOLD ONTO GUSTS TO AROUND 20 KNOTS THROUGH
MUCH OF THE EARLY EVENING HOURS.

IN TERMS OF PRECIPITATION...HAVE MAINLY HAD ELEVATED
SHOWERS/THUNDERSTORMS ACROSS IOWA IN ADVANCE OF THE UPPER LOW IN
ASSOCIATION WITH A STRONG LOW LEVEL JET. LATEST SATELLITE IMAGERY IS
INDICATING CONVECTION BEGINNING TO INITIATE ALONG THE FRONTAL
BOUNDARY FROM SOUTHEAST NEBRASKA INTO CENTRAL KANSAS. GIVEN
MAGNITUDE OF UPPER FORCING/FRONTAL CONVERGENCE...EXPECTING
THUNDERSTORMS TO FILL IN ALONG THE FRONTAL BOUNDARY THROUGH MID
AFTERNOON. DID NOT CHANGE TIMING OF ONSET OF THE FRONTAL PRECIP INTO
NORTHERN ILLINOIS MUCH FROM INHERITED TAFS FROM LATE THIS EVENING
INTO THE EARLY MORNING HOURS (BY 03-04Z RFD AND BY 06-08Z ACROSS
REMAINDER OF TERMINALS). ALTHOUGH PRECIP WILL NOT BE AFFECTING THE
AREA DURING PEAK DIURNAL HEATING...FORECAST SOUNDINGS SUGGEST ENOUGH
ELEVATED INSTABILITY TO INTRODUCE THUNDER FOR THIS PERIOD.

WINDS WILL SHIFT TO THE SOUTHWEST BEHIND THIS OCCLUDING SYSTEM LATE
TONIGHT...WITH MVFR CIGS EXPECTED TO AFFECT THE TERMINALS BEHIND
THIS FRONT THROUGH THE AFTERNOON ON MONDAY.

MARSILI

&&

.MARINE...
330 AM CDT

PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN THIS MORNING WITH STRONG
SOUTH WINDS EXPECTED THROUGH THIS EVENING. UNSEASONABLY WARM AIR
FLOWING OVER THE COOLER LAKE WATERS WILL LEAD TO A SHALLOW STABLE
LAYER OVER THE LAKE WHICH MAY BE ENOUGH TO KEEP WINDS JUST BELOW
GALE FORCE TODAY...HOWEVER IT WILL BE CLOSE OVER THE NORTHERN
PORTIONS OF THE LAKE. SURFACE LOW WILL MOVE INTO WISCONSIN WHILE
QUICKLY WEAKENING MONDAY WITH NEW LOW PRESSURE DEVELOPING TO THE LEE
OF THE ROCKIES. SHOULD SEE SOUTHERLY WINDS BEGIN TO INCREASE AGAIN
TUESDAY INTO TUESDAY NIGHT AHEAD OF THIS STORM SYSTEM WITH 30KT
WINDS AGAIN EXPECTED OVER THE NORTHERN PORTIONS OF THE LAKE.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FOR IN AND IL NEARSHORE THROUGH TONIGHT.

&&
Hazardous weather outlook, Sep 30, 4:22 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 AM CDT SUN SEP 30 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
010930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
422 AM CDT SUN SEP 30 2007 /522 AM EDT SUN SEP 30 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WINDS UP TO 35 MPH WILL BE POSSIBLE THROUGH THE DAY TODAY.
THESE GUSTY WINDS...COMBINED WITH LOW RELATIVE HUMIDITY VALUES
COULD POSE A FIRE DANGER TODAY.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON INTO WEDNESDAY MORNING
ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-010930-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
422 AM CDT SUN SEP 30 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE TONIGHT FOR
STRONG WINDS BETWEEN 15 TO 25 KNOTS. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AFTERNOON INTO
WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

Nearby

Red Flag Warnings in Illinois, 2007Red Flag Warnings in Indiana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.